Wisconsin, 2016Hail in Wisconsin, July 26, 2016
July 26, 2016 · NWS DLH · 1 event in 1 county or zone
A thunderstorm dropped hail, up to the size of nickels, near the town of Mercer in Iron County Wisconsin during the early evening of July 26th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm dropped hail, up to the size of nickels, near the town of Mercer in Iron County Wisconsin during the early evening of July 26th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 26, 2:50 PM CST, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 26, 2:50 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
350 PM CDT TUE JUL 26 2016
.SHORT TERM...(This evening through Wednesday)
Issued at 348 PM CDT Tue Jul 26 2016
The weak cold front that has sagged into the forecast area so far
today has been generating some weak showers with a few rumbles of
thunder along it. It currently extends from the South Dakota/North
Dakota border area east to Lake Superior. The atmosphere is
actually quite unstable with 2000 J/KG CAPE along with decent shear
of deep layer shear of 35 kts, so convection should continue to
fester along the boundary this afternoon and tonight. The trigger is
pretty wimpy, otherwise we would have more convection than we do.
This front will continue to sag south tonight, and should be south
of the forecast area by early Wednesday morning. Models continue to
bring weak shortwaves along the front, generating areas of showers
and thunderstorms that move across the area. Since the triggers are
so weak am not terribly confident in timing, and the models are
showing this with a variety of start times and locations for
convection. Thus, have kept pops in the chance category for the
most part, with the exception of tomorrow afternoon where there
appears to be more agreement and have gone with higher pops across
our south. Tonight the clearing skies behind the front and drier
air moving in from the north should allow temperatures to fall into
the 50s along the international border, but should stay in the 60s
closer to the boundary. Wednesday the cloud cover and precipitation
chances should keep temperatures cooler than today, and have
temperatures mainly in the 70s.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 348 PM CDT Tue Jul 26 2016
Cooler late this week as high pressure builds in from the north.
Late in the weekend warmer air returns as the high pressure moves
off to the east and southerly winds prevail. A chance for rain late
Saturday night into Sunday as a warm front lifts east-northeast
across the upper Midwest. Warmer early next week with a chance for
thunderstorms in the warm sector, though as a ridge builds in the
better chance for storms will not be until a mid-level shortwave
trough ejects out of the Colorado Rockies into the northern Plains
late Monday.
On the synoptic scale the near-zonal flow aloft gradually becomes
northwesterly mid to late week as a ridge builds across the west
coast, struggling to maintain itself as a series of weak mid-level
shortwave troughs move in across southwest Canada. Across the
Midwest a longwave trough deepens through the work week, gradually
lifting northeastward towards New England over the weekend. A cool
Canadian High Pressure will build in over the upper Great Lakes late
this week leading to cooler temperatures and north to northeast
winds...leading to Thursday being the coolest day in nearly two
weeks with highs in the mid to upper 60s along the Lake Superior
shoreline and low to mid 70s inland. (While we're currently
forecasting a high of 73 at the airport, the last time Duluth had a
high in the 60s was July 14 (66) and before that June 27 (65).) The
high pressure will also result in mainly sunny skies Thursday,
Friday, and Saturday.
Over the weekend the area of high pressure moves off to the east
resulting in southerly flow returning to the upper Midwest. The
warmest air aloft will remain farther west across the high plains
over the weekend, with this airmass gradually building eastward
early next week. A warm front will build north through the region
over the weekend, but there will be a lack of deep moisture to
produce widespread precipitation. The warm air will be building in
along a ridge axis, and until that ridge axis is across the
Northland (late Monday) storm coverage will likely be scattered at
best.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1235 PM CDT Tue Jul 26 2016
VFR conditions expected to continue to prevail at all TAF sites.
While coverage of showers waned late this morning...additional
showers and storms are expected to develop late afternoon and
overnight tonight at DLH...BRD...and HYR. Coverage of
thunderstorms is expected to be low thus went only with VCTS
during times when confidence is highest. Ceilings will remain VFR,
though cannot rule out a brief lowering to MVFR in heavy rain.
Visibility may also briefly lower to MVFR or even IFR during
periods of heavy rain, but because of the expected coverage of
showers and storms did not include any lowering visibilities in
the forecast for now. Light and variable winds through the period
as a stationary front remains along the Highway 2 corridor.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 61 74 52 73 / 40 30 20 10
INL 55 78 52 76 / 0 0 0 0
BRD 62 77 57 76 / 40 60 20 10
HYR 62 78 54 75 / 40 60 60 20
ASX 62 76 56 72 / 30 40 30 10
&&
.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...Small Craft Advisory from 10 AM to 10 PM CDT Wednesday for
LSZ144>146.
Small Craft Advisory from 10 AM to 4 PM CDT Wednesday for LSZ143.
&&
SHORT TERM...LE
LONG TERM...JJM
AVIATION...JJMHazardous weather outlook, Jul 26, 2:56 PM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
356 PM CDT TUE JUL 26 2016
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271200-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
356 PM CDT TUE JUL 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT AS A SUBTLE
COLD FRONT SHIFTS SOUTH AND EAST THROUGH NORTHEAST MINNESOTA AND
THEN NORTHWEST WISCONSIN. A FEW STORMS COULD BE STRONG WITH GUSTY
WINDS AND SMALL HAIL...PRIMARILY FOR AREAS NEAR AND SOUTH OF
HIGHWAY 2 LATE THIS AFTERNOON AND THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
INCREASING NORTHEAST WINDS WEDNESDAY MAY LEAD TO AN ENHANCED RISK OF
RIP CURRENTS AT PARK POINT BEACH IN DULUTH.
THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY INTO WEDNESDAY
EVENING...MAINLY ALONG AND SOUTH OF THE HIGHWAY 2 CORRIDOR. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.
ANOTHER CHANCE FOR THUNDERSTORMS LATE SATURDAY THROUGH MONDAY MAINLY
ACROSS NORTH-CENTRAL MINNESOTA. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.
LSZ121-140>148-271200-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
356 PM CDT TUE JUL 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PARTS OF WESTERN LAKE
SUPERIOR THIS AFTERNOON AND EVENING...MAINLY FROM TWO HARBORS SOUTH
TO THE TWIN PORTS AND EAST ALONG THE SOUTH SHORE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
INCREASING NORTHEASTERLY WINDS WEDNESDAY WILL LEAD TO BUILDING
WAVES...RESULTING IN HAZARDOUS CONDITIONS FOR SMALL CRAFT AT THE
HEAD OF THE LAKE. SEE THE LATEST MARINE WEATHER MESSAGE AND
NEARSHORE FORECAST FOR DETAILS.
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF WESTERN LAKE
SUPERIOR WEDNESDAY...MAINLY ALONG THE SOUTH SHORE.
LE
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 26, 4:51 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
551 PM CDT TUE JUL 26 2016
MNZ011-262330-
NORTH ST. LOUIS-
551 PM CDT TUE JUL 26 2016
...AREA OF THUNDERSTORMS APPROACHING VERMILLION LAKES AREA...
AT 550 PM CDT...AN AREA OF THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR BUYCK...TO NEAR NETT LAKE...AND MOVING SOUTHEAST AT 15 MPH.
HEAVY DOWNPOURS AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE
EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
LAKE VERMILION...ORR AND GHEEN AROUND 630 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE TROUT LAKE.
LAT...LON 4791 9218 4790 9288 4814 9308 4813 9248
TIME...MOT...LOC 2250Z 309DEG 11KT 4811 9263 4812 9299
GRANING
Special weather statement, Jul 26, 5:03 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
603 PM CDT TUE JUL 26 2016
MNZ034-036-262345-
SOUTH AITKIN-CROW WING-
603 PM CDT TUE JUL 26 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN AITKIN AND
FAR SOUTHERN CROW WING COUNTIES...
AT 603 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR SAINT MATHIAS...TO 7 MILES NORTHEAST OF LASTRUP...AND
MOVING EAST AT 10 MPH.
WIND GUSTS UP TO 40 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MILLE LACS LAKE...FORT RIPLEY...CAMP LAKE...PINE CENTER...
SHEPHARD AND ERSKIN LAKE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...INCLUDING MILLE
LACS...GET OFF OF THE WATER IMMEDIATELY AND SEEK SHELTER ON SHORE
INSIDE A STURDY BUILDING.
THESE STORMS MAY INTENSIFY. CONTINUE TO MONITOR THE SITUATION FOR
LATER STATEMENTS OR POSSIBLE WARNINGS.
LAT...LON 4625 9408 4630 9369 4625 9362 4624 9380
4616 9381 4616 9437 4617 9437
TIME...MOT...LOC 2259Z 263DEG 8KT 4616 9419 4612 9395
HUYCKSpecial weather statement, Jul 26, 5:06 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
606 PM CDT TUE JUL 26 2016
WIZ004-262330-
IRON-
606 PM CDT TUE JUL 26 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL IRON COUNTY...
AT 606 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 6 MILES SOUTH OF UPSON...TO 9 MILES NORTHWEST OF MERCER...TO
WINCHESTER...AND MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MERCER...UPSON...LONG LAKE IN IRON COUNTY...FISHER LAKE...ISLAND LAKE
IRON COUNTY AND MANITOWISH.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
LAT...LON 4622 9043 4624 9043 4624 9048 4625 9053
4638 9042 4634 9010 4630 8993 4610 8993
TIME...MOT...LOC 2305Z 287DEG 18KT 4629 9045 4626 9018 4624 8991
HUYCKHail, Iron
- When
- July 26, 5:18 PM CST
- Where
- Iron County, 1.46 mi NNE of Mercer
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.190, -90.060
The hail fell for about 5 minutes. The largest stones were a little less than one inch in diameter.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Georgia, July 26, 20161 death · 1 event
- Tornadoes and Hail in Nebraska, July 26, 2016$25,000 · EF2 · 34 events
- Drought in Mississippi, July 26 to 31, 2016$210,000 · 7 events
- Damaging Winds and Lightning Strikes in Virginia, July 26, 2016$85,000 · 50 kt wind · 10 events
- Tornado and Hail in North Dakota, July 26, 2016$70,000 · EF0 · 6 events
- Hail and Damaging Winds in Nebraska, July 26 to 27, 2016$40,000 · 1 in hail · 12 events
- Lightning Strike in Alabama, July 26, 2016$60,000 · 1 event
- Debris Flow and Flooding in Washington, July 26, 2016$29,000 · 52 kt wind · 5 events
- Damaging Wind and Lightning Strike in Arizona, July 26, 2016$25,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Nebraska, July 26, 20161.75 in hail · 12 events
- Lightning Strike in Indiana, July 26, 20161 injured · 1 event
- Lightning Strike in North Carolina, July 26, 20161 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653104.